Connecticut, 2003

Hail in Connecticut, July 18, 2003

July 18, 2003 · NWS BOX · 1 event in 1 county or zone

An isolated severe thunderstorm produced nickel sized hail in Windham.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An isolated severe thunderstorm produced nickel sized hail in Windham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 18, 10:05 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 18, 10:05 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
1105 AM EDT FRI JUL 18 2003

.NEAR AND SHORT TERM (THIS AFTN INTO TNGT)...
PLANNING TO UPDATE FCST TO BUMP UP POPS THIS AFTN AND ADJ TMPS
SLGTLY BASED UPON CURRENT READINGS.

PCPN BEGINNING TO SPREAD INTO WRN ZNS ATTM.  12Z ETA/RUC BOTH INDCT
THIS FIRST BATCH OF SHWRS/ISOLD TSTMS WL WEAKEN AS IT HEADS E ACRS
FA THIS AFTN...THEN ANOTHER ROUND OF SHWRS/SCTD TSTMS XPCTD TO DVLP
MID-LATE AFTN AS FNT PUSHES CLOSER TO SRN NEW ENG.  MSAS ANALYS
SHOWS BEST MOISTR CONV BCMG FOCUSED FM CT VLY DOWN TO LONG ISL...
AND SAT LOOP IS SHOWING BRKS DVLPG IN MID LVL CLOUD COVER THRUT
MUCH OF WRN AND CNTRL ZNS.  WHILE ETA INSTABY IS PRBLY OVERDONE WITH
ITS SBLIS DOWN TO -7 LATER THIS AFTN WITH CAPES IN 1500-2000 J/KG
RANGE THRUT MUCH OF FA...MDLS PRBLY HAVE THE RIGHT CLUE THAT THIS
INITIAL ACTVTY WL SHOW A WEAKENING TREND AS IT WORKS INTO MORE
STABLE AIR LOCATED OVER ERN PART OF FA...THEN ADDTL ACTVTY WL RE-
FIRE AS SOME HTG AND UVV FOCUSED AHEAD OF FNT COMES TOGETHER LATER
THIS AFTN.

SVR POTL LIMITED BY LACK OF SIG INSTABY AND UPPER SUPPORT...AND WE
AGREE WITH SPC ON KEEPING SVR THREAT WELL S FA THIS AFTN.  STORMS
THAT DVLP WL HAVE POTL FOR BRIEFLY HVY RAIN GIVEN PWS ARND 1.5 AS
WELL AS GUSTY WINDS...THO DOWNDRAFT POTL IS LIMITED GIVEN PROGGED
30-35KT MID LVL WND.

MAY NEED TO XTND MNTN OF PCPN TNGT INTO SAT AS ETA CONTS TO HINT AS
CNVTCV DVLPMNT TO OUR S...WHICH ATTEMPTS TO RIDE UP COAST LATER TNGT
AND SAT MRNG AS UPR FLO BACKS IN REPONSE TO UPR TROF OVR ERN GRTLKS.
WL DECIDE ON THAT AFT FULL REVIEW OF 12Z MDLS.  THIS FNT IS ALSO
FCST TO HANG UP NEAR S COAST AND EVENTUALLY DSIPT...BUT MAY BE ABLE
TO FIRE UP SOME DIURNAL CNVTCN BEFORE DOING SO.

NO SIG CHGS MADE ON MARINE FCST.

.LONG TERM (SAT NGT THRU FRI)...
TO FOLLOW THIS AFTN.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

BOX FCST TEAM:
NEAR TERM...WS
SHORT TERM...JWD
LONG TERM...BELK
Hazardous weather outlook, Jul 18, 4:40 AM EST, 7 hours 35 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-190930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
540 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS MORNING
ACROSS WESTERN NEW ENGLAND...THEN SPREAD EASTWARD INTO THE REMAINDER
OF SOUTHERN NEW ENGLAND THIS AFTERNOON AND TONIGHT. THUNDERSTORMS
HAVE THE POTENTIAL TO BRING LOCALLY HEAVY DOWNPOURS AND FREQUENT
LIGHTNING. MINOR FLOODING IS POSSIBLE IN POOR DRAINAGE AREAS.

IN ADDITION THE STORM PREDICTION CENTER HAS PLACED WASHINGTON
AND NEWPORT COUNTIES OF RHODE ISLAND IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY. AN ISOLATED THUNDERSTORM COULD BRING WIND GUSTS
TO 35 KT AND SOME SMALL HAIL.  THE BEST CHANCE WOULD BE FROM
CONNECTICUT THROUGH SOUTHERN RHODE ISLAND AND INTO THE ADJACENT
COASTAL WATERS BETWEEN 3 PM AND 8 PM.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DURING THE NEXT
48 HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

STRAUSS

The radar

The Boston radar (KBOX), 90 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Windham

When
July 18, 12:15 PM EST
Where
Windham County, Windham
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.700, -72.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375493.